Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 120, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 16, 2017, 12:27 AM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2017, 12:27 AM MDT (06:27 UTC)
- Expired
- Sep 16, 2017, 1:00 AM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cheyenne County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 12:50 AM MDT | HAIL 1 | 8 N Lodgepole, NE | SPOTTER REPORTED QUARTER SIZE HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 6.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3651 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936
WUUS55 KCYS 160627
SVRCYS
NEC033-123-160700-
/O.NEW.KCYS.SV.W.0120.170916T0627Z-170916T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1227 AM MDT SAT SEP 16 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Cheyenne County in the Panhandle of Nebraska...
Southeastern Morrill County in the Panhandle of Nebraska...
* Until 100 AM MDT
* At 1227 AM MDT, a severe thunderstorm was located near Colton, or 7
miles northeast of Sidney, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Sidney and Colton.
This includes Interstate 80 in Nebraska near mile marker 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4111 10291 4124 10304 4151 10268 4146 10264
4140 10263 4139 10261 4121 10261
TIME...MOT...LOC 0627Z 238DEG 29KT 4122 10288
HAIL...1.00IN
WIND...<50MPH
$$
Levin1 follow-up statement
100
WWUS55 KCYS 160657
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
1257 AM MDT SAT SEP 16 2017
NEC033-123-160707-
/O.EXP.KCYS.SV.W.0120.000000T0000Z-170916T0700Z/
Cheyenne NE-Morrill NE-
1257 AM MDT SAT SEP 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES WILL EXPIRE AT 100 AM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4111 10291 4124 10304 4151 10268 4146 10264
4140 10263 4139 10261 4121 10261
TIME...MOT...LOC 0657Z 238DEG 29KT 4133 10264
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 11:50 PM MDT, 37 minutes earlier.
Area forecast discussion, Sep 15, 11:50 PM MDT, 37 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1150 PM MDT Fri Sep 15 2017 .UPDATE... Issued at 1144 PM MDT Fri Sep 15 2017 Strong convection is firing late this evening ahead of a 70 kt upper jet streak punching into western WY. Weak elevated CAPE in the presence of strong shear and low level frontogenesis will continue the threat for stronger storms over the Panhandle into the wee hours of the morning. Already had reports of half dollar size hail with transient elevated supercell structures the southern Panhandle late this evening. NAM also indicating the potential for some banded precip further west with an area of negative EPV values overlapping with some mid level frontogenesis. With all this in mind, have bumped POP up to categorical east of the Laramie Range for the rest of the night. && .SHORT TERM...(This evening through Sunday night) Issued at 245 PM MDT Fri Sep 15 2017 Just a few showers noted so far this afternoon over parts of the CWA as the area is likely seeing some subsidence behind a departing shortwave ejecting north over the northern high plains. Another wave over Utah should bring another round of mainly showers to the CWA this evening, with some snow possible over the highest peaks. Little accumulation expected however. Pcpn should end Saturday morning with the passage of the main upper trough. A cold front will move across the CWA this evening with mins falling into the 40s over much of the CWA, with some 30s over western valleys. Saturday will feature mild temperatures across the CWA with some fairly breezy winds out west in the afternoon as decent westerly mid level flow mixes down. The winds will drop off in the evening with clearing skies setting up a chilly night Saturday night. Mins could get close to or even a bit below freezing in low lying areas such as Alliance and western valley locations Sunday morning. Return flow during the day Sunday will allow warmer temperatures over the plains as upper flow backs to southwesterly. .LONG TERM...(Monday through Friday) Issued at 245 PM MDT Fri Sep 15 2017 Looking at a rather active week weather-wise, especially from Tuesday onward. Southwest flow aloft will provide dry and warm conditions to start the work week. A vigorous upper level jet will carve out a fairly deep trough from the northern Rockies to the southern Great Basin Tuesday. A Pacific cold front will surge southeast across the CWA Tuesday night, accompanied by scattered showers. Instability for thunder will be marginal at best. High temperatures Wednesday will be 10 degrees cooler compared to Tuesday. The upper trough lifts northeast into the northern Great Plains and upper Midwest later Wednesday, with the next upper jet maxima and trough tracking east then northeast across the CWA Wednesday night and Thursday with scattered showers. Highest elevations west of the Laramie Range may see some snow, but no significant accumulations are expected. The third in a series of upper troughs will be deeper as it tracks across the Intermountain West Friday. Shortwave energy in deepening south-southwest flow will trigger more shower activity at that time. High temperatures by the end of next week will trend near to below seasonal normals. Most days will be breezy, mainly along and west of the Laramie Range. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 550 PM MDT Fri Sep 15 2017 More widespread IFR conditions expected tonight across the Nebraska Panhandle and east of the Laramie Range. Should start earlier too with recent rainfall and upsloping winds already ongoing. Generally followed HRRR guidance on timing/locations of IFR onset. && .FIRE WEATHER... Issued at 245 PM MDT Fri Sep 15 2017 A cold front will move across the districts this evening with showers and possibly a thunderstorm or two behind the front. Wetting rains look to be rather isolated though. A little snow is even possible over the highest mountain peaks overnight. Mild and mainly dry weather is then expected Saturday and Sunday with some breezy afternoon winds over western areas. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...DEL SHORT TERM...RE LONG TERM...MAJ AVIATION...GCC FIRE WEATHER...RE
Hazardous weather outlook, Sep 15, 7:35 AM MDT, 16 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 735 AM MDT Fri Sep 15 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>119-161345- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 735 AM MDT Fri Sep 15 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will move northeast across east central Wyoming and the northern Nebraska Panhandle associated with a upper level disturbance. Isolated thunderstorms will develop this afternoon with the passage of a strong cold front. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 15, 11:06 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1106 PM MDT FRI SEP 15 2017 NEZ054-055-160545- Kimball NE-Cheyenne NE- 1106 PM MDT FRI SEP 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND KIMBALL COUNTIES UNTIL 1145 PM MDT... At 1105 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Panorama Point, or 21 miles southwest of Kimball, moving northeast at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... Kimball, Oliver Campground, Oliver Reservoir and Kimball Airport. This includes Interstate 80 in Nebraska between mile markers 11 and 29. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4137 10377 4109 10326 4100 10347 4100 10395 TIME...MOT...LOC 0505Z 231DEG 22KT 4096 10383 Levin
Local storm report, Sep 15, 11:35 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1135 PM MDT FRI SEP 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL KIMBALL 41.23N 103.66W
09/15/2017 M1.25 INCH KIMBALL NE TRAINED SPOTTER
&&
TTRUDELLocal storm report, Sep 15, 11:47 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1147 PM MDT FRI SEP 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM HAIL DIX 41.23N 103.49W
09/15/2017 E0.75 INCH KIMBALL NE PUBLIC
&&
TTRUDELLocal storm report, Sep 16, 12:20 AM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1220 AM MDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM HAIL SIDNEY 41.13N 102.97W
09/15/2017 M0.88 INCH CHEYENNE NE TRAINED SPOTTER
SPOTTER IS ON THE NORTHERN SIDE OF SIDNEY.
1221 PM HAIL SIDNEY 41.13N 102.97W
09/15/2017 M1.00 INCH CHEYENNE NE LAW ENFORCEMENT
&&
TTRUDELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 11:06 PM MDT | Special Weather Statement | CYS | Kimball | 39 min |
| Sep 15, 11:21 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball | 24 min |
| Sep 15, 11:36 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 24 min |
| Sep 15, 11:55 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.